{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,9,27]],"date-time":"2025-09-27T08:18:24Z","timestamp":1758961104024,"version":"3.40.4"},"reference-count":10,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2017,12,12]]},"abstract":"<jats:p>Severe hyponatraemia in setting of cardiac tamponade is very rare and only few case reports have been reported so far. This case report highlights pericardial tamponade as a rare but easily treatable cause of severe hyponatraemia. Pertinent literature is also reviewed. A 70-year-old woman presented to the emergency department with altered mental status. She was tachycardic and hypotensive with cardiomegaly on a chest X-ray. Serum sodium was severely low at 109\u2009mmol\/L and was identified as the likely cause for her abnormal mentation. She was also in acute renal failure with serum creatinine of 4.1\u2009mg\/dL. A transthoracic echocardiogram was done that showed a large pericardial effusion with evidence of tamponade physiology. She underwent emergent pericardiocentesis with rapid improvement in clinical picture and blood pressure. Her serum sodium level rapidly improved and was normal in 48\u2009hours.<\/jats:p>","DOI":"10.1136\/bcr-2017-222949","type":"journal-article","created":{"date-parts":[[2018,1,3]],"date-time":"2018-01-03T10:01:12Z","timestamp":1514973672000},"page":"bcr-2017-222949","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":3,"title":["Cardiac tamponade causing severe reversible hyponatraemia"],"prefix":"10.1136","volume":"2018","author":[{"given":"Tarun","family":"Dalia","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Reza","family":"Masoomi","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Kamal Kant","family":"Sahu","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Kamal","family":"Gupta","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2018,1,3]]},"reference":[{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.1","doi-asserted-by":"crossref","first-page":"245","DOI":"10.12659\/AJCR.893209","article-title":"Pericarditis-induced hyponatremia after cardiac electronic implantable device (CEID) procedures","volume":"16","author":"Rakhshan","year":"2015","journal-title":"Am J Case Rep"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.2","doi-asserted-by":"crossref","unstructured":"Weekes MP , Reddi BA , Wharton S , et al . Hyponatraemia associated with cardiac tamponade and chronic fluid excess. BMJ Case Rep 2010. doi: 10.1136\/bcr.07.2009.2113. [Epub ahead of print: 9 Jul 2010].doi:10.1136\/bcr.07.2009.2113","DOI":"10.1136\/bcr.07.2009.2113"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.3","doi-asserted-by":"publisher","DOI":"10.1053\/j.ajkd.2007.04.019"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.4","doi-asserted-by":"publisher","DOI":"10.1097\/00000441-200301000-00012"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.5","doi-asserted-by":"publisher","DOI":"10.1136\/hrt.64.3.206"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.6","doi-asserted-by":"crossref","first-page":"509","DOI":"10.1016\/j.jcma.2012.07.002","article-title":"Hyponatremia in patients with symptomatic pericardial effusion","volume":"75","author":"Chang","year":"2012","journal-title":"J Chin Med Assoc"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.7","doi-asserted-by":"crossref","first-page":"135","DOI":"10.1186\/s12872-016-0316-1","article-title":"Improved hyponatremia after pericardial drainage in patients suffering from cardiac tamponade","volume":"16","author":"Jong","year":"2016","journal-title":"BMC Cardiovasc Disord"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.8","doi-asserted-by":"crossref","first-page":"78","DOI":"10.3904\/kjim.2008.23.2.78","article-title":"N-terminal pro-B-type natriuretic peptide as a marker of disease severity in patients with pericardial effusions","volume":"23","author":"Kim","year":"2008","journal-title":"Korean J Intern Med"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.9","doi-asserted-by":"crossref","first-page":"884","DOI":"10.1161\/01.CIR.76.4.884","article-title":"Hormonal responses to cardiac tamponade: inhibition of release of atrial natriuretic factor despite elevation of atrial pressures","volume":"76","author":"Mancini","year":"1987","journal-title":"Circulation"},{"key":"2025042702165731000_2018.jan03_1.bcr-2017-222949.10","doi-asserted-by":"publisher","DOI":"10.7326\/0003-4819-107-5-656"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-222949","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,4,27]],"date-time":"2025-04-27T09:17:11Z","timestamp":1745745431000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-222949"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2018,1,3]]},"references-count":10,"alternative-id":["10.1136\/bcr-2017-222949"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-222949","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2018,1,3]]}}}